Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 65, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 27, 2012, 3:21 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2012, 3:21 PM CDT (20:21 UTC)
- Expired
- Apr 27, 2012, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 3:33 PM CDT | HAIL 1 | 4 W Beloit, KS | QUARTER SIZE HAIL AT SOLOMON RAPIDS |
| Apr 27, 3:47 PM CDT | HAIL 0.75 | 5 Ne Beloit, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
174
WUUS53 KGID 272021
SVRGID
KSC089-123-272100-
/O.NEW.KGID.SV.W.0065.120427T2021Z-120427T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT FRI APR 27 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF BELOIT...AND MOVING NORTH AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BELOIT...GLEN ELDER...SCOTTSVILLE...JEWELL...RANDALL...MONTROSE AND
FORMOSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3941 9841 3959 9835 3984 9814 3979 9793
3947 9793 3930 9815
TIME...MOT...LOC 2021Z 201DEG 32KT 3945 9820
WIND...HAIL 60MPH 1.00IN
$$
GUERRERO1 follow-up statement
591
WWUS53 KGID 272055
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CDT FRI APR 27 2012
KSC089-123-272106-
/O.EXP.KGID.SV.W.0065.000000T0000Z-120427T2100Z/
MITCHELL KS-JEWELL KS-
355 PM CDT FRI APR 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEWELL AND
NORTHEASTERN MITCHELL COUNTIES WILL EXPIRE AT 400 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 3941 9841 3959 9835 3984 9814 3979 9793
3947 9793 3930 9815
TIME...MOT...LOC 2056Z 201DEG 32KT 3974 9805
$$
GUERREROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:35 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 27, 2:35 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 235 PM CDT FRI APR 27 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY. EARLY AFTERNOON WATER VAPOR IMAGERY PLACED THE CENTER OF THE UPPER LOW IN NORTHWEST KANSAS WHILE AT THE SURFACE... THE LOW WAS CENTERED SOUTHWEST OF HAYS KANSAS. SPC MESO PAGE INDICATES AN AXIS OF 500 TO 1000 J/KG OF SFC BASED CAPE ACROSS NW/NC KS WITH INSTABILITY INCREASING TO THE SOUTH INTO SOUTH CENTRAL KANSAS. EFFECTIVE SHEAR OF 40 TO 50KTS RESIDES ACROSS OUR SOUTHEAST NEBRASKA COUNTIES INTO OUR NC KANSAS COUNTIES...AND A NARROW CORRIDOR OF EFFECTIVE HELICITY OF 300 M2/S2 IS LOCATED ALONG OUR CURRENT ONGOING CONVECTION IN NC KS. MODELS ARE CONSISTENT IN TRACKING THE SURFACE LOW EASTWARD ALONG I70 THIS AFTN/EVE WITH THE LOW REACHING THE KANSAS CITY AREA AROUND 06Z. SEVERE THUNDERSTORMS REMAIN POSSIBLE FOR SEVERAL HOURS YET THIS AFTERNOON AND INTO THE EVENING UNTIL SURFACE LOW PASSES...WITH OUR NC KANSAS COUNTIES STANDING THE BEST POTENTIAL FOR THE SEVERE WEATHER. LOOKING AT THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES POSSIBLE. FARTHER NORTH INTO NEBRASKA...THUNDERSTORM CHANCES CARRY INTO THE EVENING AND FIRST PART OF THE NIGHT AS THE UPPER LOW CROSSES WITH PCPN DIMINISHING SW/NE BY MORNING. DRY CONDITIONS FORECAST SATURDAY WITH SEASONAL TEMPS IN THE UPPER 60S. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY. NOT MUCH TIME TO WRITE TODAY DUE TO SEVERE WEATHER. IN GENERAL...THE PATTERN BECOMES ZONAL BY MONDAY AS THE UPPER LOW OVER THE DAKOTAS LIFTS NORTH. THE ZONAL FLOW CONTINUES OVER THE AREA THROUGH THE REMAINDER OF THE PERIOD. ZONAL FLOW WOULD SUGGEST MILDER THAN NORMAL TEMPERATURES AND CHANGEABLE WEATHER. THUS HAVE RAISED TEMPS A FEW DEGREES FROM ON GOING FORECAST MOST PERIODS AND CONTINUED THE MENTION OF LOW PROBABILITIES OF THUNDERSTORMS MOST DAYS. && .PREV DISCUSSION... /ISSUED 1238 PM CDT FRI APR 27 2012/ AVIATION...18Z KGRI TAF. SCATTERED THUNDERSTORMS ON THE RADAR CONTINUALLY REDEVELOPING. THUS...MENTIONED PROMINENTLY IN TAF FOR NEXT 4 HOURS. THEY WILL BE HIT AND MISS...SO NOT ALWAYS RAINING AND THUNDERING...BUT DEFINITELY THERE WILL BE THUNDER IN THE AREA THROUGH THE AFTERNOON. THEN GOOD CHANCES FOR THUNDER THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING. THE SURFACE LOW PRESSURE SYSTEM THAT IS THE CAUSE OF THIS WEATHER IS FORECAST TO MOVE EAST THROUGH THE EVENING. AS THE SYSTEM MOVES EAST...RAIN WILL END AND CLOUDS WILL DISSIPATE...ESPECIALLY AFTER MIDNIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 27, 2:46 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 246 PM CDT FRI APR 27 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 282000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 246 PM CDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTH CENTRAL KANSAS. CONDITIONS ARE FAVORABLE FOR TORNADOES...ALONG WITH LARGE HAIL THE SIZE OF GOLF BALLS...AND DAMAGING WINDS OF 60 MPH. FARTHER NORTH INTO SOUTH CENTRAL NEBRASKA...MAINLY SOUTH OF HIGHWAY 6...STRONG TO SEVERE STORMS MAY ALSO OCCUR. THE STORMS WILL BE CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND 50 TO 60 MPH WINDS. HEAVY RAINFALL IS EXPECTED FROM ANY THUNDERSTORMS...AND RAINFALL TOTALS IN EXCESS OF ONE INCH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FROM SUNDAY NIGHT THROUGH THURSDAY...THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA...AS MULTIPLE UPPER LEVEL DISTURBANCES TRACK ACROSS THE CENTRAL PLAINS. AT THIS TIME...IT APPEARS THAT THERE WILL BE THE POTENTIAL FOR AT LEAST SOME STRONG STORMS...ALTHOUGH IT STILL REMAINS TOO EARLY TO PINPOINT THE EXACT TIMING AND LOCATION OF THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING IN NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Apr 27, 2:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
230 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 10 NE NATOMA 39.29N 98.89W
04/27/2012 E0.75 INCH OSBORNE KS CO-OP OBSERVER
HEAVY RAIN WITH FEW HAIL STONES. OBSERVER IS 2 SW OF
COVERT.
&&
DOXEYLocal storm report, Apr 27, 2:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL GLEN ELDER 39.50N 98.31W
04/27/2012 E0.25 INCH MITCHELL KS LAW ENFORCEMENT
ZERO VISIBILITY IN HEAVY RAIN AND PEA SIZE HAIL ON HWY 24
BETWEEN GLEN ELDER AND CAWKER CITY
&&
DOXEYLocal storm report, Apr 27, 2:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
245 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 1 W CAWKER CITY 39.51N 98.45W
04/27/2012 E0.88 INCH MITCHELL KS LAW ENFORCEMENT
&&
FAYSpecial weather statement, Apr 27, 2:48 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT FRI APR 27 2012
KSZ007-272015-
JEWELL KS-
248 PM CDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 315 PM CDT...
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ESBON TO GLEN
ELDER...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BURR OAK...
MANKATO...
JEWELL...
MONTROSE...
RANDALL...
FORMOSO...
LOVEWELL STATE PARK...
WEBBER...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3957 9794 3957 9837 3997 9850 4001 9821
4000 9802
TIME...MOT...LOC 1948Z 234DEG 21KT 3990 9841 3957 9826
FAYLocal storm report, Apr 27, 3:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL GLEN ELDER 39.50N 98.31W
04/27/2012 E1.25 INCH MITCHELL KS LAW ENFORCEMENT
HAIL FALLING AT GLEN ELDER RESERVOIR.
&&
FAYLocal storm report, Apr 27, 3:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
312 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL GLEN ELDER 39.50N 98.31W
04/27/2012 E1.00 INCH MITCHELL KS CO-OP OBSERVER
&&
FAYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:23 AM CDT | Special Weather Statement | GID | Rooks | 37 min |
| Apr 27, 7:58 AM CDT | Special Weather Statement | GID | Rooks | 32 min |
| Apr 27, 8:30 AM CDT | Special Weather Statement | GID | Rooks | 30 min |
| Apr 27, 8:59 AM CDT | Special Weather Statement | GID | Phillips | 31 min |
| Apr 27, 9:25 AM CDT | Special Weather Statement | GID | Smith | 35 min |
| Apr 27, 12:45 PM CDT | Special Weather Statement | GID | Osborne | 30 min |
| Apr 27, 1:28 PM CDT | Special Weather Statement | GID | Osborne | 32 min |
| Apr 27, 2:05 PM CDT | Special Weather Statement | GID | Smith | 25 min |
| Apr 27, 2:09 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 47 min |
| Apr 27, 2:48 PM CDT | Special Weather Statement | GID | Jewell | 27 min |
| Apr 27, 3:03 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 42 min |
| Apr 27, 3:26 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.